This is an update to my response to Orchardworker’s post 10 days ago.
First a reminder of my background.
I am a 65 year male and I was diagnosed with PAF in September 2014 although I probably had it for some years before that. At its peak I was having 3 episodes a week lasting up to 20 hours each.
I was initially prescribed with 100mg Flecainide and things got worse so the dose was increased to 200mg per day and 1.25mg of bisoprolol added. Things then began to settle down but episodes continued. I also take 20mg of Rivaroxaban daily.
I started taking 300mg of Magnesium Citrate in October 2014, which I later increased to 450mg per day, and I also introduced big changes in my diet and lifestyle (the positive impact of AF!).
Apart from the usual ‘rabbits kicking around inside my chest’ during an episode, I had no other physical symptoms. However, the day following an episode I usually felt completely drained and I had to be very careful what I did as my concentration was affected. I got a bit depressed at times especially when my pilots medical was suspended for 6 months but things are back to normal now. I have no obvious side effects from the drugs but I now suffer from bradycardia (a 24hr monitor in July measured a low of 34bpm during sleep).
I had a routine review with my cardiologist this week and, as my last episode was in March, I asked him if I could reduce or stop the flecainide and bisoprolol. His response surprised me as he was very firmly against any change. He feared that any reduction in the dose might not only provoke AF to re-start but it may also then become persistent, in which case he felt it would be much harder to treat. I pressed the point but he was not prepared to concede at all. I will accept this advice (for now at least) but I will raise the point again in the future, assuming my progress continues.
At this stage others will be reaching for their keyboards to advise me that the only way to avoid taking drugs for the rest of my life is to have an ablation – please don’t bother. In the absence of any episodes or symptoms I see no need for an invasive procedure at this stage but I am prepared to re-consider if circumstances change.